Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2010 (2010), Article ID 161454, 5 pages
Case Report

Piperacillin-Induced Immune Hemolytic Anemia in an Adult with Cystic Fibrosis

1Department of Medicine, University of Vermont and Maine Medical Center, 22 Bramhall St., Portland, ME 04102, USA
2American Red Cross Blood Services, Southern California Region, Pomona, CA 91768, USA

Received 14 September 2009; Accepted 1 April 2010

Academic Editor: Moshe Mittelman

Copyright © 2010 Mahesh Bandara et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We report a case of drug-induced immune hemolytic anemia (DIIHA) in an adult female with cystic fibrosis (CF), complicating routine treatment of a pulmonary exacerbation with intravenous piperacillin-tazobactam. Workup revealed a positive direct antiglobulin test (DAT) due to red blood cell (RBC)-bound IgG and C3 and piperacillin antibodies detectable in the patient's serum. The potential influence of CF transmembrane conductance regulator mutations on the severity of DIIHA is discussed. This report illustrates the importance of early identification of DIIHA, a rare complication of a commonly utilized medication in CF.